Ask a doctor

My Dr. Injected Radiesse when He Told Me & Charged Me for Juvederm. Normal Practice?

My dr. injected Radiesse when I specifically ask for Juvederm. He charged me for Juvederm and told me it was Juvederm but afterward I had a lupus flare and my rheumetologist convinced me to check to make sure it was a HA filler( since those are safest) and I called and the receptionist told me I had been injected with Radiesse. I'm livid and scared for my health. Is this normal procedure?

Doctor Answers (6)

My Dr. Injected Radiesse when He Told Me & Charged Me for Juvederm. Normal Practice?

+1

These are completely different fillers.  Radiesse is a thick calcium based filler used to shape and contour the face while Juvederm is a thin hyaluronic acid filler for the lips and superficial folds.  You should discuss this with the MD that did the treatment.


Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Radiesse or Juvederm

+1

I'm sorry, but what is the question? Are you asking if it is normal to tell a patient one thing and do another? Now I have a question. Are you serious? First of all talk to your doctor about what was used rather than a receptionist who may be the victim of a clerical error. Are you sure the lupus flare was caused by the Radiesse if that's what was injected. There's always some good news - Radiesse usually costs more than Juvederrn so maybe you got a deal. 

Richard W. Fleming, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

Doctors must always be honest with their patients

+1

It is never acceptable for a doctor to be dishonest with their patients in any way. However, I agree you must discuss this directly with your doctor and not depend upon what the receptionist has said. Also, ask for a copy of your records which should list all the details about what was used. I also believe that Radiesse is perfectly safe to inject in lupus patients and have done so many times without problems. I am not aware of any literature showing this to be a risk of flaring your lupus.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

Radiesse or Juvederm

+1

I agree with a cautious approach and avoid a rush to judgment.  The first and most important thing to do would be to visit with the doctor that performed the procedure.  There should be documentation of what was injected and where.  Injectable fillers typically come with stickers and serial numbers which can be incorporated into a patients chart with each use.  It is highly irregular, and I would have trouble even imaging the scenario where a patient was specific about wanting Juvederm, being given Radiesse, but told that Juvederm was placed. 

The front desk staff is rarely in position of extensive knowledge of any medical practice.  They could have simply misread or misquoted a chart.  I could think of any number of plausible explanations.  Really, it is important for you to get an answer to this troubling question.  Your doctor should be the one to provide it. 

Hope this helps.

 

Christopher Kolstad, MD
San Diego Facial Plastic Surgeon
5.0 out of 5 stars 33 reviews

Radiesse or Juvederm

+1

HOLD ON! Do not get excited or make any assumptions at this point. I do not think that a phone conversation with a receptionist is anything that I would hang my hat on. They might not have a clue OR you might have been coded incorrectly in the computer  and she is using that to guide her. I would speak to the doctor. I do not think that Radiesse should cause you a problem anyway and I doubt that anyone would give you Radiesse instead as it is usually more expensive. No, it is not normal procedure to inject something different but I would check again before getting too excited. 

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

No no no no, this isn't normal

+1

No, this is not normal practice, nor is it safe, or good for business. There are times when patients will come in and ask for a filler that simply won't work where they want it, i.e. a  patient will ask for Juvederm under the eyes and I think Restylane is better there. However, I would never tell a patient I was injecting them with one thing, and do another. That's unethical and wrong, and could put them in danger like you have experienced. However, with all of that being said, you might need to confirm with the doctor and ask for a copy of your records. Although the receptionist told you that, there is always a chance your chart may have been wrong, or a note was wrong, or the computer had the wrong entry, or other things. (Not that any of these are good practice either!) But overall, no, it's not normal by any extent.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.